Kansas, 2013

Hail and Damaging Winds in Kansas, May 19, 2013

May 19, 2013 · NWS DDC · 21 events in 8 counties and zones

Thunderstorms developed in the post frontal area during the afternoon. Lapse rates supported elevated thunderstorms as a weak mid level wind maximum moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed in the post frontal area during the afternoon. Lapse rates supported elevated thunderstorms as a weak mid level wind maximum moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 19, 2:44 PM CST, 56 minutes earlier.

Area forecast discussion, May 19, 2:44 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT SUN MAY 19 2013

...UPDATED FOR THE LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 302 PM CDT SUN MAY 19 2013

THE UPPER LEVEL LOW WILL CONTINUE TO SPIN ACROSS THE NORTHERN PLAINS
DURING THE SHORT TERM PERIOD WITH A SECOND PIECE OF ENERGY SWINGING
AROUND THE PERIPHERY OF THE OF THIS LOW AND MOVE ACROSS THE CENTRAL
HIGH PLAINS TOMORROW AFTERNOON INTO THE EVENING. TOWARDS THE
SURFACE, THE COLD FRONT THAT MOVED ACROSS MUCH OF THE AREA WILL
CONTINUE TO MOVE EAST ACROSS KANSAS BUT STALL OUT ACROSS WESTERN
OKLAHOMA AND THE TEXAS PANHANDLE. WINDS BEHIND THIS COLD FRONT WILL
GENERALLY BE FROM THE NORTHWEST THIS AFTERNOON THROUGH TOMORROW.
EVEN WITH THIS DOWNSLOPE COMPONENT OF THE WIND, A FEW SHOWERS OR
ELEVATED THUNDERSTORMS WILL BE POSSIBLE DURING PEAK HEATING THIS
AFTERNOON AND AGAIN TOMORROW AFTERNOON. THIS IS DUE TO AMPLE MID
LEVEL MOISTURE AND STEEP MID LEVEL LAPSE RATES ACROSS WESTERN
KANSAS. NONE OF THESES STORMS ARE EXPECTED TO BECOME SEVERE BUT
SMALL HAIL AND GUSTY WINDS CAN NOT BE RULED OUT WITH THE STRONGEST.
OTHERWISE PARTLY CLOUDY SKIES WILL BE OBSERVED THROUGH TOMORROW.
SLIGHTLY LOWER TEMPERATURES ARE FORECASTED TONIGHT INTO TOMORROW
WITH LOWS RANGING FROM THE UPPER 40S ACROSS WEST CENTRAL KANSAS AND
THE KS/CO BORDER TO UPPER 50S ACROSS SOUTH CENTRAL KANSAS. HIGHS
TOMORROW ARE ANTICIPATED TO RANGE FROM THE LOWER 70S ACROSS WEST
CENTRAL KANSAS TO AROUND 80 DEGREES ACROSS SOUTH CENTRAL KANSAS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)

ISSUED AT 341 PM CDT SUN MAY 19 2013
ANOTHER BUSY DAY WITH A TORNADO WATCH OUT TIL 10 PM FOR OUR EASTERN
3 MOST COUNTIES.  PROBLEMS WITH GFE ONLY COMPOUNDED THE BUSY DAY.
THE EXTENDED PRETTY MUCH STAYED THE SAME, WITH LIMITED TIME TO
ANALISE THE DATA.  THE 3 EAST COUNTIES OF BARBER,  PRATT AND
STAFFORD WILL LIKELY, IF ANY, HAVE ONLY SEVERE HAIL ON THE SMALL
SIDE.  THE WINDS BY THIS TIME ARE NEARLY STACKED FROM THE
SOUTHWEST.  HOWEVER, SINCE THE CURRENT WATCH WAS LINKED TO AREAS TO
THE EAST, A TORNADO WATCH WAS DECIDED ON.

STEPPING INTO THE EXTENDED, THERE WILL BE SLIGHT CHANCES FOR
THUNDERSTORMS MONDAY NIGHT AS A WARM FRONT WILL BE QUICKLY MOVING
NORTH AND THEN TURN TOWARD THE SOUTH. A COLD FRONT WHILE DIP INTO
THE I-70 AREA. LOW END 20 POPS EXIST TUESDAY NIGHT IN THE WAKEENEY
AND HAYS AREA.  A FAIRLY STRONG UPPER LOW PRESSURE WILL FORM AND
MOVE ACROSS THE NORTHERN PLAINS WEDNESDAY NIGHT INTO FRIDAY.  LOW 20
PERCENT PRECIPITATION CHANCES WILL ENTER WESTERN KANSAS LATE
WEDNESDAY NIGHT, INCREASE TO 30 TO 50 POPS ON THURSDAY AS THE TROUGH
FROM THE NORTHERN LOW SWEEPS THROUGH DODGE'S AREA.  THAT UPPER
TROUGH WILL BASICALLY KEEP 30 TO 45 PERCENT POPS THROUGH SATURDAY.
THE FAR EASTERN ZONES OF STAFFORD, PRATT AND BARBER COUNTY WILL
STILL HAVE 20 POPS IN FOR SUNDAY.  IF I HAD TO PICK ONE DAY WHEN THE
BEST CHANCES FOR RAIN IS, IT WOULD HAVE TO BE THURSDAY AND THURSDAY
NIGHT.  A COLD FRONT WILL SLIDE FROM THE NORTHWEST AND GIVE THE
BETTER CHANCE FOR RAIN IN OUR EASTERN COUNTIES.  THERE COULD EVEN
BEEN SOME SEVERE STORMS LATE THURSDAY, WITH BOTH THE UPPER TROUGH
MOVING OVERHEAD AND THE SURFACE FRONT SINKING IN, OR BACKING IN FROM
THE NORTHEAST.  TEMPERATURES DID NOT CHANGE MUCH FROM PREVIOUSLY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1152 AM CDT SUN MAY 19 2013

VFR CONDITIONS WILL PREVAIL TODAY AS HIGH PRESSURE BUILDS INTO
WESTERN KANSAS. HOWEVER, WITH AMPLE MID LEVEL MOISTURE AND MID
LEVEL COOLING THERE COULD BE A FEW ISOLATED SHOWERS OR
THUNDERSTORMS THIS AFTERNOON. I HAVE PLACED A VCSH IN THE TAFS TO
ACCOUNT FOR THIS. THIS ACTIVITY SHOULD END BY 00Z. WINDS WILL
GENERALLY BE FROM THE NORTHWEST AT 10 TO 15 KNOTS DECREASING TO 5
TO 10 KNOTS OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  78  50  77 /  20  20  20  10
GCK  50  77  49  75 /  20  20  20  10
EHA  49  75  49  77 /  20  20  20  10
LBL  52  78  50  79 /  20  20  20  10
HYS  53  78  50  72 /  20  20  20  20
P28  57  81  55  80 /  20  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...HOVORKA_42
Hazardous weather outlook, May 19, 3:20 AM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT SUN MAY 19 2013

KSZ030-031-043>046-061>066-074>081-084>090-200930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 AM CDT SUN MAY 19 2013 /320 AM MDT SUN MAY 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD
OF A DRYLINE THIS AFTERNOON AS IT SHIFTS SLOWLY EAST INTO CENTRAL
KANSAS. THE MAIN THREAT FOR SEVERE WEATHER WILL BE EAST OF HAYS TO
COLDWATER LINE WITH NICKEL TO QUARTER SIZE HAIL POSSIBLE ALONG
WITH DAMAGING WINDS. MEANWHILE, A FEW SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE BEHIND THE DRYLINE ACROSS PORTIONS OF WEST CENTRAL AND
SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED, ANY STORM THAT DEVELOPS WILL BE
CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND GUSTY WINDS UP
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY. HOWEVER, WIDESPREAD SEVERE
WEATHER IS UNLIKELY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN EACH DAY WEDNESDAY NIGHT
THROUGH SATURDAY. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER
ANY SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
EAST OF A HAYS TO COLDWATER LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The radar

The Dodge City radar (KDDC), 85 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

18 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Comanche

When
May 19, 3:40 PM CST
Where
Comanche County, 4.84 mi S of Coldwater Stark Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.200, -99.320

Hail, Comanche

When
May 19, 3:42 PM CST
Where
Comanche County, 0.88 mi SW of Coldwater
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.260, -99.340

Hail, Comanche

When
May 19, 3:50 PM CST
Where
Comanche County, 5.55 mi S of Coldwater
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
37.190, -99.340

Hail, Pawnee

When
May 19, 4:05 PM CST
Where
Pawnee County, 2.58 mi ENE of Zook
Measured
0.88 in hail
Reported by
Public
Coordinates
38.070, -99.040

Hail, Comanche

When
May 19, 4:05 PM CST
Where
Comanche County, 2.3 mi ESE of Wilmore
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -99.180

There was also 70 MPH winds at this location.

Thunderstorm Wind, Comanche

When
May 19, 4:05 PM CST
Where
Comanche County, 2.3 mi ESE of Wilmore
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.320, -99.180

There was also 1 inch diameter hail with the wind.

Hail, Pratt

When
May 19, 4:23 PM CST
Where
Pratt County, 2.83 mi ESE of Springvale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.510, -98.900

Hail, Trego

When
May 19, 4:25 PM CST
Where
Trego County, 3.76 mi W of Wakeeney
Measured
1.25 in hail
Reported by
Public
Coordinates
39.020, -99.950

Hail, Trego

When
May 19, 4:33 PM CST
Where
Trego County, Wakeeney
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.020, -99.880

Hail, Pratt

When
May 19, 4:41 PM CST
Where
Pratt County, 2.14 mi SSW of Pratt Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.670, -98.760

Hail, Pratt

When
May 19, 4:43 PM CST
Where
Pratt County, 2.14 mi SSW of Pratt Muni Arpt
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.670, -98.760

Several house windows were broken by the hail.

Hail, Pratt

When
May 19, 4:45 PM CST
Where
Pratt County, 0.88 mi SE of Pratt Muni Arpt
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.690, -98.740

Winds to 70 MPH were also reported at this location.

Thunderstorm Wind, Pratt

When
May 19, 4:45 PM CST
Where
Pratt County, 14.32 mi NNE of Byers
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.960, -98.740

Hail that was 1.25 in diameter was also reported with the high winds.

Hail, Pratt

When
May 19, 4:54 PM CST
Where
Pratt County, 1.49 mi SSE of Pratt Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.680, -98.740

Hail, Ellis

When
May 19, 4:55 PM CST
Where
Ellis County, 12.54 mi N of Ellis
Measured
1 in hail
Reported by
Public
Coordinates
39.110, -99.520

Hail, Pratt

When
May 19, 5:12 PM CST
Where
Pratt County, 4.18 mi N of Iuka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.790, -98.740

Thunderstorm Wind, Stafford

When
May 19, 5:15 PM CST
Where
Stafford County, 5.31 mi SSW of Leesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.830, -98.720

Winds were estimated to be 60 MPH.

Hail, Stafford

When
May 19, 5:15 PM CST
Where
Stafford County, 5.31 mi SSW of Leesburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.830, -98.720

There was also 60 MPH winds.

Hail, Stafford

When
May 19, 5:25 PM CST
Where
Stafford County, 2.34 mi SSE of Neola
Measured
0.88 in hail
Reported by
Public
Coordinates
37.840, -98.480

Hail, Gray

When
May 19, 7:29 PM CST
Where
Gray County, 2.82 mi N of Montezuma
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.640, -100.440

The hail was 1 to 2 inches deep.

Hail, Ford

When
May 19, 7:54 PM CST
Where
Ford County, 8.98 mi S of Howell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.650, -100.180

The hail covered the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458079, 458080, 458081, 458082, 458083, 458097, 458084, 458085, 458086, 458087, 458088, 458089, 458098, 458090, 458091, 458092, 458093, 458099, 458094, 458095, 458096.